High Wind, Graham
- When
- May 8, 12:15 AM CST
- Where
- Graham forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
Shortly after midnight a peak gust of 59 MPH occurred at the Hill City airport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Shortly after midnight a peak gust of 59 MPH occurred at the Hill City airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 7, 10:45 PM CST, 1 hour 30 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 1045 PM MDT Thu May 7 2020 .UPDATE... Issued at 830 PM MDT Thu May 7 2020 The forecast area is currently in a lull regarding strong winds. The first batch went through earlier this evening with the next batch moving into the northern portions of the forecast area around midnight or so moving south through early Friday morning. Wind gusts to 40 mph are expected. Otherwise we'll see an increase in low clouds with the stronger winds on the backside of a low pressure system. The clouds will dissipate rather quickly by late morning with a generally sunny sky the rest of the day. Low temperatures tonight should range from the low to upper 30s. Given the rather strong winds expected frost and/or freeze conditions not anticipated despite the cold temperatures. High temperatures Friday warm into the low 60s. && .SHORT TERM...(Through Friday night) Issued at 240 PM MDT Thu May 7 2020 Overview: A vigorous upper level low -- situated invof the Black Hills early this afternoon -- will dig southeast into central/ eastern Nebraska (this evening) and Kansas City (overnight), progressing eastward into the TN Valley as an open wave on Friday. NW flow aloft will prevail over the Tri-State area Fri-Fri night. This Afternoon: A period of strong NW-WNW winds will be possible in Northeast CO late this afternoon (22-01Z) -- where (1) strengthening mid-level flow and (2) onset of strong mid-level cold advection (both on the southern periphery of the upper low) will overlap with the latter portion of peak heating. Forecast soundings suggest that 55-65 knot westerly flow will exist within the upper portion of the mixed layer (~10 KFT AGL). While mechanical mixing alone may be insufficient to transport the aforementioned momentum to the surface.. mixing *and* evaporative cooling (i.e. in the presence of virga) -- may prove sufficient. Tonight: Subsidence /height-rises/ on the western periphery of the vigorous upper low digging southeastward from the Black Hills into central Nebraska will result in rapid pressure rises across Eastern Wyoming this evening -- propelling an inverted surface ridge southward along the lee of the Rockies and into the Tri- State area. Northerly winds will noticeably strengthen over the entire area this evening -- increasing to 30-40 mph with gusts up to 50 mph -- as the MSLP gradient tightens and rapid pressure rises commence. Strong northerly winds will persist into tonight and remain breezy through sunrise Friday morning. Despite relatively impressive pressure rises (~10 mb in 3-6 hr), the advancing airmass is not Canadian in nature -- low-level cold advection will be modest (at best) -- and breezy north winds will mitigate radiational cooling. With the above in mind, Frost/Freeze warnings are not anticipated. Fri-Fri night: Northerly winds will quickly weaken after sunrise as sfc high pressure progresses southward over the Tri-State area. Southerly return flow will develop late Friday afternoon into Friday night as high pressure progresses downhill toward the MS River Valley and a lee trough develops upstream in Colorado -- in advance of shortwave energy digging SSE through the Northern Rockies. Expect dry conditions and cooler temperatures on Friday, with dry conditions persisting overnight -- albeit with increasing upper level cloud cover and strengthening low-level southerly flow. .LONG TERM...(Saturday through Thursday) Issued at 204 PM MDT Thu May 7 2020 A cold front pushes through the region on Saturday as a shortwave passes across the northern Plains. Precipitation with this disturbance looks to mostly stay just northeast of the area. However, the frontal passage does bring some breezy north winds in the afternoon. Relative humidities do appear to stay higher (20 to 30 percent) than previous forecasts, but will continue to monitor fire weather conditions. Northwest flow aloft continues behind the shortwave on Sunday, with surface high pressure and dry weather through the day. Precipitation chances enter the forecast late Sunday night and persist on and off through Thursday. During this timeframe, a series of shortwaves work through the flow as it transitions to zonal, generating multiple rounds of showers and potentially thunderstorms. The better days for thunder continue to be the middle of the week, but the risk of severe weather is uncertain at this time due to limited instability. The threat of frost lingers into the long term period, with below normal temperatures anticipated to start. A cooling trend is expected for the first half of the period, with highs falling from the 60s/low 70s Saturday to the upper 40s/low 50s Monday. Temperatures warm thereafter, from the 50s/60s on Tuesday to the 70s region-wide on Thursday. Low temperatures will be in the 30s Saturday through Monday nights, then warm into the 40s midweek. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1045 PM MDT Thu May 7 2020 Sub vfr cigs will move through KMCK in the 07z-10z timeframe and KGLD in the 09z-13z timeframe with north winds gusting around 30kts. VFR conditions return for the rest of the period. North winds will fall below 12kts around 16z-17z at both terminals then become variable at speeds 6kts at KMCK through the rest of the period. For KGLD winds establish a southeast direction near 10kts by 22z and continues through the rest of the period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...99 SHORT TERM...VINCENT LONG TERM...JBH AVIATION...99
Hazardous Weather Outlook National Weather Service Goodland KS 1100 PM MDT Thu May 7 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1100 PM MDT Thu May 7 2020 /1200 AM CDT Fri May 8 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Frost and freeze conditions are possible for much of the area a few hours either side of sunrise Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895324.